Thunderstorm Wind, Jefferson
- When
- September 26, 12:04 AM EST
- Where
- Jefferson County, Okolona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -85.680
A spotter reported three trees downed by thunderstorm winds.
A very slow moving line of thunderstorms brought several hours of heavy rainfall across a small portion of north Central Kentucky. Several rain gauges across western Louisville measured nearly 4 inches of rain within a 4 hour period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A very slow moving line of thunderstorms brought several hours of heavy rainfall across a small portion of north Central Kentucky. Several rain gauges across western Louisville measured nearly 4 inches of rain within a 4 hour period. A couple of thunderstorms brought localized damaging winds to Jefferson and Oldham Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 25, 8:59 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 959 PM EDT SUN SEP 25 2011 ...MESOSCALE UPDATE... HAD A CELL BRIEFLY BEEF UP OVER THE NORTHWEST FORECAST AREA OVER THE LAST COUPLE OF HOURS...FORMING WHAT APPEARED TO BE A BOW ECHO. THIS CELL APPARENTLY ONLY PRODUCED A 50 MPH WIND GUST NEAR LINCOLN CITY IN AND WEAKER REPORTS. HAVE HAD NO OTHER STRONGER REPORTS AT THIS TIME. NOW HOWEVER THE FOCUS WILL SHIFT SOUTHWEST AS SEVERAL ROTATING CELLS ARE MOVING TOWARD OUR SOUTHWEST FORECAST AREA. THESE CELLS ARE MORE IN THE WARM SECTOR AHEAD OF A SURFACE MESO-LOW LOCATED WEST OF KCKV. SPC MESOANALYSIS INDICATES NEGATIVE LI/S...LOW LCL/S...AND HIGH EFFECTIVE HELICITIES ALL INDICATE THAT A TORNADIC THREAT IS POSSIBLE ALONG OUR BORDER COUNTIES WITH TENNESSEE. ONE GOOD THING IS THAT THE SHEAR IS INDICATED AS MORE UNIDIRECTIONAL ON THE KHPX RADAR...SO WILL CONTINUE TO MONITOR FOR THE STRENGTH OF THE ROTATIONS. .SHORT TERM (TONIGHT AND MONDAY)... THE CENTER OF THE PERSISTENT CUTOFF LOW CAN BE SEEN IN WATER VAPOR IMAGERY CURRENTLY OVER NORTHERN IL/EASTERN IA. THIS WILL CONTINUE TO WOBBLE AROUND THAT AREA THROUGH THE SHORT TERM. A SURFACE LOW IS CURRENTLY OVER SE ARKANSAS AND THIS WILL MOVE TO THE NORTHEAST TONIGHT INTO WESTERN KY...THEN SOUTHERN INDIANA AND WILL EVENTUALLY ROTATE BACK INTO NORTHERN ILLINOIS. THIS SYSTEM WILL SWING A COLD FRONT THROUGH THE FORECAST AREA OVERNIGHT. SHOWERS HAVE BEEN ONGOING ACROSS PORTIONS OF SOUTHERN INDIANA THROUGH THE DAY TODAY. THIS WILL CONTINUE THROUGH THIS AFTERNOON. ADDITIONALLY...LIGHT SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE INTO WEST CENTRAL KENTUCKY OVER THE NEXT FEW HOURS. HOWEVER...THE MAIN LINE WITH HEAVIER RAINS LOOKS LIKE IT WILL MOVE INTO THE AREA AROUND 01-03Z TONIGHT. THIS LINE WILL SLOWLY TRACK ACROSS THE FORECAST AREA OVERNIGHT. IT DOES LOOK LIKE IT WILL WEAKEN SOMEWHAT AS IT MOVES EAST WITH LIGHTER RAINS EXPECTED OVER THE EASTERN PORTION OF THE FORECAST AREA. THE HIGHEST RAINFALL AMOUNTS THEREFORE WILL BE IN THE FAR WESTERN PORTION OF THE AREA WHERE UP TO TWO INCHES OF RAIN WILL BE POSSIBLE. IN THE EAST UP TO AN INCH OF RAIN WILL BE POSSIBLE WITH 1-1.5 INCHES FOR AREAS IN BETWEEN. THOUGH FLASH FLOODING IS NOT EXPECTED WITH THESE RAINS SOME PONDING OF WATER AND QUICK RISES ON SMALL STREAMS MAY OCCUR. AS TO THUNDERSTORMS...THIS SYSTEM WILL HAVE LITTLE TO NO INSTABILITY WITH IT AND WHAT LITTLE INSTABILITY THERE IS IS ELEVATED. HOWEVER...A STRONG LOW LEVEL JET WILL DEVELOP OVERNIGHT. WINDS AT 850 MB WILL INCREASE TO 60+ KNOTS WHILE WINDS AT 2 KFT WILL INCREASE TO 45-50 KT. SOME EMBEDDED THUNDERSTORMS WILL BE POSSIBLE WITH THE RAIN. IF THEY ARE ABLE TO MIX THE LOW LEVEL WINDS DOWN THERE COULD BE SOME ISOLATED DAMAGING WIND GUSTS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE RAIN WILL END FROM WEST TO EAST TOMORROW WITH DRIER AIR FILTERING IN. SKIES WILL BECOME PARTLY CLOUDY. TEMPERATURES WILL TOP OUT IN THE LOWER 70S. .LONG TERM (MONDAY NIGHT - SUNDAY)... THE UPPER LOW THAT WE HAVE BEEN TALKING ABOUT FOR A WHILE NOW WILL BE CENTERED OVER NORTHERN ILLINOIS AT THE START OF THE LONG TERM PERIOD. IT IS EXPECTED TO DRIFT INTO LOWER MICHIGAN BY WEDNESDAY MORNING AND THEN ON INTO ONTARIO...EVENTUALLY GETTING ABSORBED BY A DEEP UPPER TROF SWINGING THROUGH SOUTHEAST CANADA LATE THIS WEEK. AS THE LOW SLOWLY DEPARTS OUR RAIN CHANCES WILL DEPART WITH IT. FOR NOW IT APPEARS THAT SOME PATCHY LIGHT RAIN WILL STILL BE POSSIBLE...PARTICULARLY IN SOUTHERN INDIANA AND NORTHERN KENTUCKY...THROUGH TUESDAY NIGHT. THE BEST CHANCES BY FAR WILL BE MONDAY NIGHT BUT EVEN THEN GENERAL RAINFALL AMOUNTS LOOK TO BE ON THE ORDER OF A TENTH OF AN INCH OR LESS. SURFACE HIGH PRESSURE TRAVELING ALONG THE U.S./CANADA BORDER WEDNESDAY THROUGH FRIDAY WILL TURN SOUTHEAST INTO THE OHIO VALLEY FOR THE WEEKEND...GIVING US DEEP BLUE SKIES AND CRISP AUTUMN TEMPERATURES FOR THE FIRST TWO DAYS OF OCTOBER. FOR THE WORK WEEK HIGHS WILL GENERALLY BE IN THE 70S WITH THE EXCEPTION OF THURSDAY WHEN THE LOW WILL HAVE MOVED FAR ENOUGH TO THE NORTHEAST BUT THE CANADIAN HIGH COMING IN FROM THE NORTHWEST WON/T BE TOO CLOSE YET AND TEMPERATURES MAY BE ABLE TO GET INTO THE LOWER 80S. HIGHS OVER THE WEEKEND WILL BE A FEW DEGREES EITHER SIDE OF 70. LOWS WILL BE IN THE 50S DURING THE WORK WEEK AND THE 40S THIS WEEKEND. THERE IS A POSSIBILITY OF A FEW OF THE USUAL COLD SPOTS DIPPING SLIGHTLY INTO THE UPPER 30S BY SUNDAY MORNING OR MONDAY MORNING IF THAT CANADIAN HIGH COMES RIGHT OVERHEAD. && .AVIATION (00Z TAF ISSUANCE)... FIRST OFF...NORTH/NORTHWESTERLY WINDS AT KSDF APPEAR TO BE RELATED TO A WARM FRONT THAT SET UP NORTHEAST OF THE LOW PRESSURE DEVELOPING NEAR THE MISSOURI BOOTHEEL. THIS FRONT WAS ENHANCED BY TEMPERATURE DIFFERENCES OVER THE REGION...WHICH WITH SUNSET AND A STRENGTHENING SOUTHERLY FLOW SHOULD WEAKEN OVER THE NEXT COUPLE OF HOURS. AS FOR THE RAIN EVENT...THE HEAVIER RAINS ARE JUST WEST OF THE TAF SITES AT THIS TIME. HAVE SOME ISOLATED EMBEDDED STORMS. BEST TIMING FOR ONSET OF STORMS OVERNIGHT WILL BE 03-10Z AT KSDF AND KBWG AND A LITTLE LATER AT KLEX. FOR NOW HAVE PREVAILING NEAR MVFR CONDITIONS DURING THOSE PERIODS WITH SOME SLIGHTLY STRONGER GUSTS. MAY HAVE BRIEF PERIODS OF IFR VSBY/S AS THE HEAVIER RAINS MOVE QUICKLY THROUGH. FLOW ALOFT WILL BE STRONG FROM THE SOUTH SO HAVE LLWS IN THE FORECASTS FOR THE OVERNIGHT HOURS. CONDITIONS SHOULD IMPROVE RAPIDLY MONDAY MORNING AS DRIER AIR WRAPS AROUND THE SLOW-MOVING UPPER LOW NOW CENTERED OVER EASTERN IOWA. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && MESOSCALE......RJS SHORT TERM.....EER LONG TERM......13 AVIATION.......RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 339 PM EDT SUN SEP 25 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-261945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 339 PM EDT SUN SEP 25 2011 /239 PM CDT SUN SEP 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS WILL OVERSPREAD THE AREA FROM WEST TO EAST THIS EVENING. ANY THUNDERSTORMS WILL HAVE GUSTY WINDS AND DANGEROUS LIGHTNING. HEAVY RAIN UP TO 2 INCHES IS POSSIBLE ACROSS SOUTHWESTERN INDIANA AND WEST CENTRAL KENTUCKY. WHILE THIS AMOUNT OF RAIN IS NOT EXPECTED TO BRING ANY FLOODING...SOME RAPID RISES ACROSS SMALL STREAMS AND PONDING OF WATER ON ROADWAYS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH MID DAY MONDAY. ANY THUNDERSTORM WILL HAVE GUSTY WINDS AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. EER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
827 PM EDT SUN SEP 25 2011
INZ089-260100-
PERRY-
727 PM CDT SUN SEP 25 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS NEARING WESTERN PERRY COUNTY INDIANA...
AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF GRANDVIEW...AND MOVING NORTHEAST
AT 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 50
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ADYEVILLE...
BRISTOW AND SASSAFRAS...
CELINA AND APALONA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3801 8680 3801 8678 3808 8678 3810 8677
3811 8681 3818 8681 3820 8680 3826 8666
3826 8663 3807 8650 3798 8679 3800 8681
TIME...MOT...LOC 0027Z 240DEG 37KT 3804 8696
RSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
913 PM EDT SUN SEP 25 2011
INZ076-077-084-090-260145-
CRAWFORD-HARRISON-ORANGE-WASHINGTON-
913 PM EDT SUN SEP 25 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENGLISH...AND MOVING NORTHEAST AT 50 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 40 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PAOLI...
ENGLISH...
VALEENE AND PINE VALLEY...
REGO AND HARDINSBURG...
MILLERSBURG AND MAHAN CROSSING...
ROSEBUD AND LIVONIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3846 8599 3843 8600 3824 8654 3838 8665
3869 8633 3869 8631 3871 8631 3877 8626
TIME...MOT...LOC 0113Z 227DEG 44KT 3837 8647
RSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 PM EDT SUN SEP 25 2011
KYZ023-024-026-027-061-070-071-260230-
BRECKINRIDGE-BUTLER-GRAYSON-HANCOCK-LOGAN-OHIO-WARREN-
844 PM CDT SUN SEP 25 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
MASONVILLE TO GUTHRIE...AND MOVING NORTHEAST AT 50 MPH. THESE STORMS
HAVE SHOW WEAK ROTATION AND HAVE PRODUCED 40 MPH WINDS. THESE STORMS
WILL CROSS OHIO...BUTLER...AND NORTHERN LOGAN COUNTIES THROUGH 930
PM CDT.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
RUSSELLVILLE...
MORGANTOWN...
HARTFORD...
BEECHLAND AND WOLF LICK...
HIGHVIEW AND WYSOX...
MOUNT PLEASANT AND TURNERTOWN...
SUGAR GROVE AND YOUNGTOWN...
THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 94.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3752 8708 3764 8695 3767 8683 3771 8686
3782 8651 3706 8650 3667 8706 3706 8706
3708 8692 3712 8690 3715 8693 3722 8691
3727 8699 3735 8702 3736 8709
TIME...MOT...LOC 0143Z 231DEG 62KT 3763 8708 3667 8707
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 AM EDT MON SEP 26 2011
KYZ029>031-260545-
BULLITT-JEFFERSON-OLDHAM-
1254 AM EDT MON SEP 26 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PROSPECT...TO
OKOLONA...AND TO SHEPHERDSVILLE...MOVING NORTHEAST AT 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR...AND GUSTY WINDS OF AROUND 30
TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
ST. MATTHEWS...
PROSPECT...
OKOLONA...
LYNDON...
LOUISVILLE...
SOLITUDE AND RIVER BLUFF...
MOUNT WASHINGTON AND HUNTERS HOLLOW...
WHITFIELD AND THIXTON...
ROUTT AND ORCHARD GRASS HILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3851 8535 3840 8532 3836 8529 3831 8533
3829 8546 3826 8541 3823 8541 3811 8543
3809 8547 3801 8551 3798 8550 3793 8555
3789 8581 3795 8587 3794 8589 3827 8576
3830 8567 3842 8562
TIME...MOT...LOC 0454Z 217DEG 44KT 3840 8565 3818 8569
3800 8580
ALThe Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 05:05 UTC.
2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A spotter reported three trees downed by thunderstorm winds.
The local emergency manager reported trees downed on Bohannon and Goshen Lanes.
Local news reported a water rescue at the intersection of 15th Street and Breckinridge.
Local news media reported two high water rescues. They occurred at the intersections of 7th and Hill Streets, and near the intersection of Dumensil Street and Interstate Highway 264.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338448, 338449, 338450, 338452.